North

1 of 'most toxic' opioids has been detected in N.W.T., government warns

Carfentanil, an illicit and sometime lethal opioid, has been detected in Hay River, N.W.T., says the territory's chief public health officer.

'The detection of [carfentanil] in the N.W.T. is very concerning,' says Dr. Kami Kandola

A sample of the toxic drug carfentanil found in Ontario. Territorial officials said studies have shown it can be 10,000 times more toxic than morphine, 4,000 times more potent than heroin and 100 times more toxic than fentanyl. (Durham Regional Police Service)

Carfentanil has been detected in Hay River, N.W.T., says the territory's chief public health officer.

The illicit, and sometimes lethal, drug is one of the "most toxic" opioids, according to a news release Friday from the department of Health and Social Services. Carfentanil has been traditionally used as a tranquilizer for large animals.

Territorial officials said studies have shown it can be 10,000 times more toxic than morphine, 4,000 times more potent than heroin and 100 times more toxic than fentanyl.

"The detection of this drug in the N.W.T. is very concerning for all communities," said Dr. Kami Kandola, the chief public health officer, in a statement.

"All those who use, provide, or are part of the response to illicit drug use in N.W.T., including experienced users, should be aware that carfentanil is present in N.W.T. drugs."

Carfentanil can also cause "immediate" and "unexpected" overdose, even among people with high drug tolerance, officials said. To reverse the effects of carfentanil, more than one dose of naloxone could be needed, the release said.

The territory says those involved in an overdose are protected by the Good Samaritan Drug Overdose Act from being charged for possession of a controlled substance. This is to encourage people to call for help if they witness or experience an overdose.

The territory warns that any form of handling the drug, including touching, ingesting or inhaling even small amounts, could be fatal.

Signs someone may be overdosing include slow or absent breathing, lips and nails are blue, lack of movement, choking, gurgling or snoring sounds, severe sleepiness and skin that feels cold and clammy.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

Become a CBC Member

Join the conversation  Create account

Already have an account?

now